Can you take ibuprofen with sudafed?
Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) that is used as a pain reliever, while Sudafed is a nasal decongestant used to relieve nasal and sinus congestion. Both drugs are over-the-counter medications, although in some places in the United States, like the state of Oregon, you’ll need a prescription to use Sudafed, because of its illegal use in making ‘crystal meth’, a highly addictive drug.
However, not all OTC sinus and pain relief drugs make a good combination. Sometimes such a combination could result in serious side effects. Interaction between 2 drugs that shouldn’t be taken together may change how one of the drugs works or increase your risk for serious side effects. Drugs would likely interact if they have the same effect or the same active ingredients.
Now that brings us to the question “can you take Ibuprofen with Sudafed?” To answer that, first let’s consider both drugs differently, their active ingredient, how they work, side effects, and possible drug interactions.
Ibuprofen is a derivative of propionic acid, which is 2-4(isobutyphenyl) and it is the active ingredient in the drug. It is an NSAID, a type of medication with fever-reducing, analgesic, and higher doses of anti-inflammatory properties. It is available as an OTC oral medicine used to relieve pain and reduce fever, swelling, and inflammation. It goes by several brand names; Advil is one of its most common brand names. Both adults and children who are at least 6 months old can take Ibuprofen.
Your doctor or pharmacist may prescribe Ibuprofen if you have:
- Common cold
- Menstrual pain
- Back pain
- Muscle pain
HOW IBUPROFEN WORKS
When you’re ill, or have an injury, your body releases certain natural substances that cause inflammation – Cyclooxygenase (COX)-1 and COX-2. Using Ibuprofen blocks the production of this substance, thereby decreasing swelling, pain, or fever.
Very rarely, Ibuprofen causes serious side effects, however, some of the common are:
- Stomach upset
- Skin rash
These side effects should wave off after some time. If you’re feeling dizzy after taking Ibuprofen, don’t drive or operate any machines. Let your doctor know immediately if these side effects persist or get worse.
You may also experience serious side effects such as:
- Unusual bruising or bleeding
- Ringing in the ears
- Mood changes
- Sudden weight gain
- Change in vision
- Stiff neck
- Signs of kidney problems such as a change in the amount of urine
- Signs of liver disease such as dark urine color, yellowing of the eyes and skin
DRUG INTERACTION WITH IBUPROFEN
Before using Ibuprofen with any other medication confirm with your doctor that it is safe because
Ibuprofen is known to interact with drugs such as:
- ACE inhibitors
- Angiotensin II receptor blockers
- High blood pressure medicines
- Oral hypoglycemic
Check all your medications, both prescription and nonprescription, especially your pain relievers. fever reducers and NSAIDs such as naproxen. Since these types of drugs are similar to Ibuprofen, they may cause an interaction, resulting in an increased risk of serious side effects. Unless your doctor approves, don’t take these drugs with Ibuprofen.
Sudafed is a nasal decongestant made majorly with pseudoephedrine (PSE) as an active ingredient.
There are several Sudafed products on the market:
- Sudafed Blocked Nose & Sinus Capsules
- Sudafed Natural Relief Blocked Nose Spray
- Sudafed Sinus Ease Nasal Spray
- Sudafed Sinus Max Strength Capsules
- Sudafed Sinus Pressure and Pain Tablets
- Sudafed Blocked Nose Spray
- Sudafed Decongestant Tablets
- Sudafed Decongestant Liquid
- Sudafed Congestion & Headache Relief Max Strength Capsules
- Sudafed Congestion & Headache Relief Day & Night Capsules
- Sudafed 12-Hour Pressure + Pain
All these Sudafed products listed above work similarly as nasal decongestants and have 1 active ingredient, except for the Sudafed 12 Hour Pressure + Pain which also contains naproxen sodium as an active ingredient.
However, there is another brand known as Sudafed PE. Like Sudafed, it’s a nasal decongestant but unlike Sudafed, it contains phenylephrine instead of PSE as an active ingredient. Sudafed is an OTC medicine used to relieve nasal and sinus congestion and pressure caused by the common cold, hay fever, or upper respiratory allergies.
HOW SUDAFED WORKS
The active ingredient, PSE, relieves nasal congestion by narrowing the blood vessels of your nasal passages. By doing this, it opens up your nasal passages and drains out your sinus secretions, therefore making your nasal passages clearer so you can breathe easily.
The most common side effects of Sudafed, which are often mild, include:
- Restlessness or excitability, especially in children
- Loss of appetite
On the other hand, Sudafed can cause some serious side effects, although they occur rarely.
Some serious side effects of Sudafed include:
- Fast or irregular heartbeat
- Convulsion or seizures
- Trouble breathing
- Heart attack or stroke
- Chest pain
- Increased blood pressure
DRUG INTERACTIONS WITH SUDAFED
Like most drugs, Sudafed can interact with other medications you may be taking, so always let your doctor or pharmacist know of any current medication before using Sudafed, to confirm if it’ll be safe to take them both together.
However, Sudafed should not be taken with:
Additionally, let your doctor or pharmacist know if you’re taking any of these drugs, as they may either recommend a lower dose of any of the drugs or advise that you stop taking the with Sudafed.
- Blood pressure medication
- Migraine medication
- Asthma medication
- OTC herbal remedies such as St. John’s Wort
Also, Sudafed taken under certain medical conditions can worsen the condition, therefore, before using Sudafed inform your doctor or pharmacist of any underlying medical conditions such as:
- Heart diseases
- Type 2 diabetes
- Any psychiatric condition
- Blood vessel disease
- Enlarged prostrate
CAN YOU TAKE IBUPROFEN WITH SUDAFED?
Yes, Ibuprofen can be taken with Sudafed as there are no known drug interactions between the two. Some Sudafed products such as Sudafed Sinus + Anti-inflammatory Pain Relief Caplets contain Ibuprofen as an active ingredient, along with PSE and hydrochloride.
However, considering the individual side effects of both drugs, combining them may lead to an increased risk of side effects or some allergic reactions that may require urgent medical attention, such as difficulty in breathing, swelling of hands face, or mouth, and difficulty swallowing.
If you have had a stomach ulcer before, you’re an alcoholic, smoker, or over 60 years in poor health or you’re using other NSAIDs, steroids, blood thinners, or any medication, don’t use Ibuprofen with Sudafed unless your doctor approves. Because the medication may cause sudden stomach or bowel bleeding. Call your doctor immediately if you have severe stomach pain, black stool or you’re vomiting blood or substance that looks like coffee grounds.
On another note, don’t take Ibuprofen with Sudafed within 2 weeks of taking monoamine oxidase inhibitor (MAOI) drugs, or else you may develop extremely high blood pressure.
HOW CAN YOU TAKE IBUPROFEN WITH SUDAFED?
If you’re combining Ibuprofen with Sudafed, then carefully follow your doctor’s instructions on how to take the medication. Depending on your age and condition, Ibuprofen with Sudafed is prescribed differently for different patients. For instance, the average dosage for adults and children who are 12 years or over using Ibuprofen and Sudafed to treat sinus symptoms is 200mg of Ibuprofen and 30mg of Sudafed, 1-2 tablets taken orally every 4-6 hours.
While for children younger than 12 years treating sinus symptoms, their recommended dose should be gotten from their doctor. When you miss a dose, take it as soon as you remember, however, if it’s about time for your next dose, skip the missed one and continue with your regular dosing schedule.
CAN YOU TAKE IBUPROFEN WITH SUDAFED PE?
Instead of PSE, Sudafed PE contains phenylephrine as an active ingredient, however, like the regular Sudafed, Ibuprofen can be taken with Sudafed PE as there is no known drug interaction between the two or any harmful side effect when Ibuprofen is combined with phenylephrine.
Although Ibuprofen and Sudafed are known to interact with a lot of drugs, taking them together has not shown to be harmful, since both drugs do not contain the same active ingredient and they don’t work in the same way. However, be mindful of how you take them together, because they may cause increased side effects or some allergic reactions. Call your doctor if you notice any side effects from combining Ibuprofen with Sudafed.